x
Breaking News
More () »

St. Louis Breaking News, Weather, Traffic, Sports | KSDK.com

COVID vaccine side effects raise question of which pain reliever to take and when

2 area physicians stress that patients shouldn't use medications ahead of time, because immune response is necessary.

ST. LOUIS — With more and more people getting COVID-19 vaccines, we're starting to hear about some not-so-pleasant side effects.

Some of those side effects are headaches, sore arms and even body aches. So is it OK to take ibuprofen or acetaminophen for the discomfort? Mercy Clinic Infectious Disease physician Farrin Manian says maybe. "I definitely would not take it after, unless I had a reason for it."

Manian says the reason to take a painkiller after a vaccine has to be a good one. "That is that you are very uncomfortable with a lot of muscle aches, body aches or headache or maybe even a fever."

If your symptoms warrant some relief, Manian and Dr. Sarah George with St. Louis University Division of Infectious Diseases, Allergy and Immunology say to take an over-the-counter medication.

"We don't want people to be miserable or incapacitated," George tells 5 On Your Side."

Manian and George stressed the timing of taking pain medicine. "The CDC specifically asks you not to take medications ahead of time to prevent side effects from the vaccine," explains George. "No. 1, you may not need them, so why take medications if you don't need them."

The second reason, in order for the vaccine to work, your body needs to have an immune response.

"We want to get the full immune response," Manian tells 5 On Your Side. "So many of these drugs, for example Advil or ibuprofen, are actually anti-inflammatory, and your body needs to mount an inflammatory response to really get a good response."

So to make sure the vaccine works, no pre-emptive pain killers ... but it is OK to take them after.

If hives or itchiness around the vaccine site is a problem, Manian and George give the green light for people to take diphenhydramine (Benadryl).

Painful symptoms lasting more than three days, ones that are stopping you from daily activities, would be a reason to contact your primary care physician.